The nomogram is invalid in the following situations: chronic APAP ingestion, abnormal renal function, concurrent chronic ingestion of anticonvulsants or drugs that induce cytochrome P-450, nutritionally depleted patients (AIDS and Cancer).
The deaths as a result of APAP in children are a result of administering multiple therapeutic or supratherapeutic doses of APAP. The doses for the drops and liquid are confused and two to three times the therapeutic dose is administered a number of times. How many "double-doses" result in toxicity is not known, but extreme caution is urged in these cases. The literature advises that adverse events are unlikely at doses below 150 mg/kg/day. However lower doses have resulted in hepatotoxicity in children given multiple therapeutic or supratherapeutic doses. The nomogram advised by Rumakc and Matthews was based on data from previously well adult patients who ingested a single dose of APAP. How this nomogram applies to children given multiple doses in the context of a febrile illness is unknown, especially as the metabolism of this drug may be different in this population. I would obtain liver function tests in these cases and consider administration of N-acetylcysteine (NAC).